Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 122, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Sep 3, 2011, 1:58 AM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2011, 1:58 AM CDT (06:58 UTC)
- Expired
- Sep 3, 2011, 2:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Iowa County, WI, Lafayette County, WI
The radar
The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 2:40 AM CDT | TSTM WND DMG | 2 S Dodgeville, WI | ROOF OF BUILDING SOUTH OF DODGEVILLE. TREE AND CORN CROP DAMAGE ACROSS SOUTHERN IOWA COUNTY. POWER LINES DOWN. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 12:48 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1861 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
095
WUUS53 KMKX 030658
SVRMKX
WIC049-065-030745-
/O.NEW.KMKX.SV.W.0122.110903T0658Z-110903T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
158 AM CDT SAT SEP 3 2011
THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IOWA COUNTY IN SOUTH CENTRAL WISCONSIN...
WESTERN LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN...
* UNTIL 245 AM CDT
* AT 153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF MUSCODA TO
10 MILES WEST OF MENOMINEE...AND MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BLACKHAWK LAKE RECREATION AREA AROUND 205 AM CDT.
MINERAL POINT AIRPORT...BENTON AND BELMONT AROUND 215 AM CDT.
GOVERNOR DODGE STATE PARK...MINERAL POINT AND DODGEVILLE AROUND 220
AM CDT.
SHULLSBURG AROUND 225 AM CDT.
DARLINGTON AROUND 230 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
REWEY...HIGHLAND...LESLIE...BLACKHAWK LAKE REC AREA...PLATTE
MOUNDS...COBB...EDMUND...LINDEN...LONDON AND NEW DIGGINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4319 9044 4319 9024 4316 9018 4316 9008
4314 9006 4319 9001 4319 8984 4251 9011
4250 9042
TIME...MOT...LOC 0658Z 271DEG 37KT 4309 9043 4253 9065
WIND...HAIL 60MPH 1.00IN
$$
REM2 follow-up statements
413
WWUS53 KMKX 030718
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
218 AM CDT SAT SEP 3 2011
WIC049-065-030745-
/O.CON.KMKX.SV.W.0122.000000T0000Z-110903T0745Z/
IOWA WI-LAFAYETTE WI-
218 AM CDT SAT SEP 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
LAFAYETTE AND IOWA COUNTIES UNTIL 245 AM CDT...
AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES SOUTHEAST OF MUSCODA TO 6 MILES NORTHEAST OF PLATTEVILLE
TO MENOMINEE...MOVING EAST AT 45 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.
SEVERE THUNDERSTORMS WILL BE NEAR...
MINERAL POINT AIRPORT AND BENTON AROUND 225 AM CDT.
GOVERNOR DODGE STATE PARK...MINERAL POINT AND DODGEVILLE AROUND 230
AM CDT.
SHULLSBURG AROUND 235 AM CDT.
DARLINGTON AROUND 240 AM CDT.
OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS INCLUDE NEW
DIGGINGS...LEAD MINE...GOVERNOR DODGE ST PARK...RIDGEWAY AND ARENA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
URBAN AND SMALL STREAM FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4319 9044 4319 9024 4316 9018 4316 9008
4314 9006 4319 9001 4319 8984 4251 9011
4250 9042
TIME...MOT...LOC 0717Z 271DEG 37KT 4312 9027 4281 9035
4252 9053
WIND...HAIL 60MPH 0.75IN
$$
HENTZ159
WWUS53 KMKX 030734
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
234 AM CDT SAT SEP 3 2011
WIC049-065-030745-
/O.CON.KMKX.SV.W.0122.000000T0000Z-110903T0745Z/
IOWA WI-LAFAYETTE WI-
234 AM CDT SAT SEP 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
LAFAYETTE AND IOWA COUNTIES UNTIL 245 AM CDT...
AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM SPRING GREEN TO MINERAL POINT TO BENTON...MOVING EAST AT 45 MPH.
PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
SEVERE THUNDERSTORMS WILL BE NEAR...
SHULLSBURG AROUND 240 AM CDT.
DARLINGTON AROUND 245 AM CDT.
OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS INCLUDE RIDGEWAY AND
ARENA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4319 9044 4319 9024 4316 9018 4316 9008
4314 9006 4319 9001 4319 8984 4251 9011
4250 9042
TIME...MOT...LOC 0733Z 271DEG 37KT 4313 9007 4281 9020
4258 9035
WIND...HAIL 60MPH 0.75IN
$$
HENTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:44 PM CDT, 10 hours 14 minutes earlier.
Area forecast discussion, Sep 2, 3:44 PM CDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 344 PM CDT FRI SEP 2 2011 .TONIGHT AND SATURDAY...FORECAST CONFIDENCE MEDIUM PRESENCE OF SURFACE BOUNDARY WITH SIGNIFICANT MOISTURE AND INSTABILITY OVER THE REGION WILL CONTINUE TO ALLOW SCATTER SHOWERS AND SOME EMBEDDED THUNDERSTORMS THIS EVENING. HRRR AND WRF4L MODELS DEVELOP SIGNIFICANT CONVECTION LATER TONIGHT THAT MOVES W TO E ACROSS SOUTHERN WI FROM AROUND 10PM THROUGH 2AM. SIGNIFICANT UPPER LEVEL FORCING FROM APPROACHING UPPER LEVEL TROUGH AND FAVORABLE REGION OF JET SATURDAY WILL CONTINUE SHOWERS AND THUNDERSTORMS WITH BEST CHANCE OF SOME SEVERE THUNDERSTORMS SATURDAY AFTERNOON. PRIMARY THREAT WILL BE WIND DAMAGE. .SHORT TERM...SATURDAY NIGHT THROUGH TUESDAY...FORECAST CONFIDENCE MEDIUM TO HIGH. MODELS SHOWING STRONG COLD FRONT SHIFTING EAST THROUGH THE AREA SATURDAY EVENING. DECENT INSTABILITY AND DEEP LAYER SHEAR EXISTS AS THE FRONT MOVES THROUGH THE AREA...SO STRONG TO SEVERE STORMS ARE POSSIBLE PER SPC DAY 2 SLIGHT RISK. WILL CONTINUE TO MENTION THIS IN HAZARDOUS WEATHER OUTLOOK. AFTER THE FRONTAL PASSAGE...MODELS SHOW STRONG COLD AIR ADVECTION TAKING HOLD OF THE REGION INTO SUNDAY AND SUNDAY NIGHT...WITH CANADIAN HIGH MOVING SLOWLY INTO THE REGION. FALL LIKE TEMPERATURES WILL THEN OCCUR ACROSS THE AREA INTO EARLY NEXT WEEK...AS 850MB AND 925MB TEMPERATURES CRASH INTO THE SINGLE DIGITS ABOVE ZERO CELSIUS RANGE. LOOK FOR HIGHS TO STRUGGLE TO REACH THE 70S...WITH LOWS IN THE 40S AWAY FROM THE LAKE AND 50S NEAR IT. SHORTWAVE TROUGH MOVES THROUGH THE REGION SUNDAY INTO MONDAY. HOWEVER...AREA FORECAST SOUNDINGS SHOWING LIMITED MOISTURE. FOR NOW...WILL KEEP DRY FORECAST GOING...BUT MAY SEE MORE CLOUDS GIVEN THE STEEP LOW LEVEL LAPSE RATES. MAY SEE LAKE EFFECT CLOUDS AND SHOWERS AT TIMES SUNDAY THROUGH TUESDAY...AS LOW LEVEL WINDS BECOME SOMEWHAT ONSHORE WITH LARGE DELTA T VALUES OF 15 TO 18 DEGREES CELSIUS. MOISTURE AVAILABILITY IS LIMITED...SO WILL NOT MENTION SHOWERS AT THIS TIME...BUT DID ADD SOME CLOUDS NEAR THE LAKESHORE. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY...FORECAST CONFIDENCE MEDIUM. GFS/ECMWF LINGERS ACROSS THE UPPER MIDWEST THROUGH THE REST OF NEXT WEEK. HOWEVER...THESE MODELS ALSO ARE SHOWING MOISTURE FROM LEFTOVER CIRCULATION OF TROPICAL SYSTEM MOVING NORTHWARD INTO THE OHIO RIVER VALLEY WEDNESDAY AND BEYOND. CLOUDS AND RAIN WITH THIS FEATURE MAY CLIP SOUTHERN WISCONSIN. HOWEVER...WILL KEEP FORECAST DRY FOR NOW...AS THE AREA IS ON THE NORTHERN FRINGES OF THIS CIRCULATION. TEMPERATURES SHOULD REMAIN COOL THROUGH THE END OF THE WEEK. && .AVIATION...PREDOMINANT VFR CONDITIONS EXPECTED TROUGH EARLY EVENING WITH EXCEPTION OF TEMPORARY IFR VIS AND CIGS DUE TO THUNDERSTORMS EXPECTED TO MOVE ACROSS REGION BETWEEN ROUGHLY 04-08Z. FOG POSSIBLE SATURDAY MORNING AFTER THUNDERSTORMS PASS AND ABUNDANT LOW LEVEL MOISTURE AND LIGHT WINDS COMBINE TO PRODUCE MVFR VIS CONDITIONS. && .MARINE...BRISK NORTHWEST TO NORTH WINDS ARE EXPECTED BEHIND ANOTHER COLD FRONT FOR SUNDAY AND SUNDAY NIGHT. THESE WINDS AND RESULTANT WAVES THROUGH MONDAY MAY REACH SMALL CRAFT ADVISORY LEVELS. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...08/WOOD TODAY/TONIGHT/AVIATION/MARINE...23/BRUESKE
Hazardous weather outlook, Sep 2, 8:02 PM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 802 PM CDT FRI SEP 2 2011 WIZ046-047-051-052-056>060-062>072-031215- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 802 PM CDT FRI SEP 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED DEVELOP ALONG AND NEAR A STATIONARY FRONT OVER THE AREA. GUSTY WINDS AND SMALL HAIL WOULD BE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SATURDAY...MAINLY SOUTH OF A LONE ROCK TO HORICON TO PORT WASHINGTON LINE. THE STATIONARY FRONT WILL CONTINUE TO PRODUCE THUNDERSTORMS SATURDAY...ALONG WITH A STRONG COLD FRONT MOVING THROUGH THE AREA SATURDAY EVENING. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN ON SATURDAY. LMZ643>646-031215- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 802 PM CDT FRI SEP 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NEAR A STATIONARY FRONT ACROSS THE AREA. GUSTY WINDS AND SMALL HAIL WOULD BE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SATURDAY INTO SATURDAY EVENING...MAINLY SOUTH OF PORT WASHINGTON. THE STATIONARY FRONT WILL CONTINUE TO PRODUCE THUNDERSTORMS SATURDAY...ALONG WITH A STRONG COLD FRONT MOVING THROUGH THE AREA SATURDAY EVENING. GUSTY WINDS AND LARGE HAIL WOULD BE THE MAIN HAZARDS. A SMALL CRAFT ADVISORY MAY BE NEEDED SUNDAY THROUGH TUESDAY. BRISK NORTHWEST TO NORTH WINDS ARE EXPECTED SUNDAY THROUGH MONDAY...IN THE WAKE OF A STRONG COLD FRONT. THE SUBSEQUENT HIGH WAVES ARE POSSIBLE DURING THIS TIME...AND INTO TUESDAY BEFORE SUBSIDING. REM WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Sep 3, 1:47 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 147 AM CDT SAT SEP 3 2011 WIZ056-062-067-030745- IOWA-LAFAYETTE-SAUK- 147 AM CDT SAT SEP 3 2011 ...STRONG THUNDERSTORMS MOVING TOWARD IOWA AND LAFAYETTE COUNTIES... AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 31 MILES WEST OF DODGEVILLE TO 44 MILES WEST OF DARLINGTON...MOVING EAST AT 40 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... BLACKHAWK LAKE RECREATION AREA BY 215 AM CDT... LONE ROCK AIRPORT AND BELMONT BY 225 AM CDT... MINERAL POINT AIRPORT AND BENTON BY 230 AM CDT... GOVERNOR DODGE STATE PARK AND SPRING GREEN BY 235 AM CDT... DARLINGTON BY 245 AM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. REM
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 2:46 AM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette, Sauk | 29 min |
| Sep 3, 3:15 AM CDT | Severe Thunderstorm Warning | MKX | Dane, Green | 45 min |
| Sep 3, 3:39 AM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Jefferson, Rock | 66 min |
| Sep 3, 4:17 AM CDT | Severe Thunderstorm Warning | MKX | Dodge, Jefferson, Waukesha | 28 min |
| Sep 3, 4:41 AM CDT | Severe Thunderstorm Warning | MKX | Dodge, Jefferson, Washington, Waukesha | 49 min |
| Sep 3, 4:51 AM CDT | Special Marine Warning | MKX | 114 min | |
| Sep 3, 5:00 AM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Ozaukee | 46 min |
| Sep 3, 5:08 AM CDT | Special Marine Warning | MKX | 99 min | |
| Sep 3, 10:11 AM CDT | Areal Flood Advisory | MKX | Green | 3 hr |
| Sep 3, 2:58 PM CDT | Small Craft Advisory | MKX | 3 days |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.